Texas, 2004

Flash Flood in Texas, November 17, 2004

November 17, 2004 · NWS EWX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Nov 16, 8:20 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Nov 16, 8:20 PM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
820 PM CST TUE NOV 16 2004

.UPDATE...A BUSY NIGHT WITH A MIX OF SEVERE WEATHER AND
FLOODING GOING ON. WILL NOT MAKE ANY CHANGES AT THIS TIME.

&&

.PREVIOUS DISCUSSION...
CURRENT ANALYSIS HAS SURFACE LOW MOVING UP THE RIO GRANDE PLAINS
INTO THE WESTERN SECTIONS OF THE TEXAS HILL COUNTRY. UPPER LEVEL LOW
OVER MEXICO DRIFTING NORTHEAST. THE ONGOING CONVECTIVE WEATHER
OCCURRING OVER SOUTH CENTRAL TEXAS IS ASSOCIATED WITH THESE TWO
SYSTEMS. DUE TO THE SLOW MOVEMENT OF THE UPPER LEVEL LOW...SHOWERS
AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THROUGH WEDNESDAY
BEFORE ENDING FROM THE WEST EARLY THURSDAY. THE FLASH FLOOD WATCH IN
EFFECT THROUGH 4PM WEDNESDAY WILL MOST LIKELY BE EXTENDED INTO
WEDNESDAY NIGHT...BUT TO WHAT EXTENT AND COUNTIES EFFECTED WILL BE
DETERMINED ON WEDNESDAY.

MODEL GUIDANCE....
THE ETA AND GFS ARE SIMILAR IN SOLUTIONS WITH UPPER LOW MOVING
NORTHEAST. MODELS DIFFER ON RAINFALL AMOUNTS AND TIMING. THE GFS
STILL REMAINS THE SLOWEST AND FURTHEST SOUTH. BUT IN EITHER CASE...
RAINFALL FOR THE FORECAST WARNING AREA REMAINS A GOOD BET THROUGH
WEDNESDAY INTO WEDNESDAY NIGHT WITH CLEARING FROM THE WEST.

FOR THIS REMAINDER OF THE WORKWEEK...RAIN CONTINUED INTO WEDNESDAY
NIGHT BEFORE ENDING FROM THE WEST WEDNESDAY NIGHT INTO THURSDAY.
PARTLY CLOUDY SKIES FRIDAY WITH CLOUDS RETURNING SATURDAY AS A COLD
FRONT MOVES INTO TEXAS. TEMPERATURES OVER THE NEXT FEW PERIODS WILL
REMAIN CLOSE TO PERSISTENCE WITH HIGHS IN THE 70S AND LOWS RANGING
IN THE 50S ACROSS THE HILL COUNTRY AND IN THE 60S ELSEWHERE.
TOWARDS THE WEEKEND...LOOK FOR TEMPERATURES TO FALL A CATEGORY OR
TWO.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              65  73  58  73 /  90  80  60  10
AUSTIN BERGSTROM INTL AIRPORT  64  74  59  75 /  90  80  60  10
DEL RIO INTL AIRPORT           62  74  58  76 /  90  50  30   0
SAN ANTONIO INTL AIRPORT       65  74  59  75 /  90  80  60   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR FLASH
FLOODING IN EFFECT THROUGH WEDNESDAY AFTERNOON.

&&

06/04/JB
Hazardous weather outlook, Nov 16, 5:37 AM CST, 18 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
537 AM CST TUE NOV 16 2004

TXZ171>173-183>194-202>209-217>225-228-171200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
537 AM CST TUE NOV 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
A FLOOD WATCH REMAINS IN EFFECT FOR ALL OF SOUTH CENTRAL TEXAS
THROUGH TUESDAY NIGHT.

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE ALONG THE RIO
GRANDE VALLEY AND SPREAD EAST ACROSS THE TEXAS HILL COUNTRY TUESDAY
NIGHT. HEAVY RAIN WILL BE THE MAIN THREAT...BUT SOME STORMS MAY ALSO
BECOME SEVERE. FLASH FLOODING IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
SHOWERS AND THUNDERSTORMS WILL PREVAIL ALONG THE INTERSTATE 35
CORRIDOR WEDNESDAY MORNING AND MOVE EAST OUT OF SOUTH CENTRAL TEXAS
WEDNESDAY AFTERNOON. THE MAIN THREAT WILL AGAIN BE HEAVY RAIN...BUT
SOME STORMS COULD BECOME SEVERE AS WELL. FLASH FLOODING IS EXPECTED
ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY LATE TUESDAY INTO WEDNESDAY.

In the hours before

Local storm report, Nov 16, 9:47 PM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
947 PM CST TUE NOV 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0903 PM     FLASH FLOOD      UVALDE                  29.22N 99.78W
11/16/2004                   UVALDE             TX   COUNTY OFFICIAL

            ONLY ROAD OPEN IN COUNTY IS US HWY 90.

0907 PM     FLASH FLOOD      LEAKEY                  29.72N 99.76W
11/16/2004                   REAL               TX   COUNTY OFFICIAL

            US HWY 83 ONLY ROAD IN COUNTY NOT CLOSED DUE TO FLOODING.

0938 PM     FLASH FLOOD      LACOSTE                 29.31N 98.81W
11/16/2004                   MEDINA             TX   FIRE DEPT/RESCUE

            HIGH WATER RESCUE.

&&

JPB
Special weather statement, Nov 16, 10:12 PM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1012 PM CST TUE NOV 16 2004

TXZ171>173-183>194-202>209-217>225-228-170515-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1012 PM CST TUE NOV 16 2004

...FLASH FLOOD WARNING IN EFFECT UNTIL 1115 PM FOR BLANCO...COMAL
   AND GUADALUPE COUNTIES...
...FLASH FLOOD WARNING IN EFFECT UNTIL 1 AM FOR TRAVIS AND HAYS
   COUNTIES...
...FLASH FLOOD WARNING IN EFFECT UNTIL 2 AM FOR LLANO...GILLESPIE
   AND KENDALL COUNTIES...
...FLASH FLOOD WARNING IN EFFECT UNTIL 315 AM FOR EDWARDS...
   KERR...VAL VERDE...REAL...UVALDE AND KINNEY COUNTIES...

FLOOD WATCH FOR FLASH FLOODING IN EFFECT FOR ALL OF SOUTH CENTRAL
TEXAS AND THE HILL COUNTRY UNTIL 4 PM WEDNESDAY AFTERNOON.
Special weather statement, Nov 16, 10:20 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1020 PM CST TUE NOV 16 2004

TXZ171>173-183>194-202>209-217>225-228-170515-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1020 PM CST TUE NOV 16 2004

...FLASH FLOOD WARNING IN EFFECT UNTIL 1115 PM FOR BLANCO...COMAL...
   BANDERA...BEXAR...MEDINA...ATASCOSA...FRIO AND GUADALUPE
   COUNTIES...
...FLASH FLOOD WARNING IN EFFECT UNTIL 1 AM FOR TRAVIS AND HAYS
   COUNTIES...
...FLASH FLOOD WARNING IN EFFECT UNTIL 2 AM FOR LLANO...GILLESPIE
   AND KENDALL COUNTIES...
...FLASH FLOOD WARNING IN EFFECT UNTIL 315 AM FOR EDWARDS...
   KERR...VAL VERDE...REAL...UVALDE AND KINNEY COUNTIES...

FLOOD WATCH FOR FLASH FLOODING IN EFFECT FOR ALL OF SOUTH CENTRAL
TEXAS AND THE HILL COUNTRY UNTIL 4 PM WEDNESDAY AFTERNOON.
Special weather statement, Nov 16, 11:13 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1113 PM CST TUE NOV 16 2004

TXZ171>173-183>194-202>209-217>225-228-170700-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1116 PM CST TUE NOV 16 2004

...FLASH FLOOD WARNING FOR FRIO COUNTY EXPIRED AT 1115 PM...
...FLASH FLOOD WARNING IN EFFECT UNTIL 1 AM FOR TRAVIS AND HAYS
   COUNTIES...
...FLASH FLOOD WARNING IN EFFECT UNTIL 2 AM FOR LLANO...GILLESPIE
   AND KENDALL COUNTIES...
...FLASH FLOOD WARNING IN EFFECT UNTIL 215 AM FOR BLANCO...COMAL...
   BANDERA...BEXAR...MEDINA...ATASCOSA...AND GUADALUPE COUNTIES...
...FLASH FLOOD WARNING IN EFFECT UNTIL 315 AM FOR EDWARDS...
   KERR...VAL VERDE...REAL...UVALDE AND KINNEY COUNTIES...

FLOOD WATCH FOR FLASH FLOODING IN EFFECT FOR ALL OF SOUTH CENTRAL
TEXAS AND THE HILL COUNTRY UNTIL 4 PM WEDNESDAY AFTERNOON.
Special weather statement, Nov 16, 11:25 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1125 PM CST TUE NOV 16 2004

TXZ171>173-183>194-202>209-217>225-228-170700-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1125 PM CST TUE NOV 16 2004

...FLASH FLOOD WARNING IN EFFECT UNTIL 1 AM FOR TRAVIS AND HAYS
   COUNTIES...
...FLASH FLOOD WARNING IN EFFECT UNTIL 2 AM FOR LLANO...GILLESPIE
   AND KENDALL COUNTIES...
...FLASH FLOOD WARNING IN EFFECT UNTIL 215 AM FOR BLANCO...COMAL...
   BANDERA...BEXAR...MEDINA...ATASCOSA...BURNET...WILLIAMSON AND
   GUADALUPE COUNTIES...
...FLASH FLOOD WARNING IN EFFECT UNTIL 315 AM FOR EDWARDS...
   KERR...VAL VERDE...REAL...UVALDE AND KINNEY COUNTIES...

FLOOD WATCH FOR FLASH FLOODING IN EFFECT FOR ALL OF SOUTH CENTRAL
TEXAS AND THE HILL COUNTRY UNTIL 4 PM WEDNESDAY AFTERNOON.
Special weather statement, Nov 17, 12:21 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1221 AM CST WED NOV 17 2004

TXZ171>173-183>194-202>209-217>225-228-170700-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1221 AM CST WED NOV 17 2004

...FLASH FLOOD WARNING IN EFFECT UNTIL 2 AM FOR LLANO...GILLESPIE
   AND KENDALL COUNTIES...
...FLASH FLOOD WARNING IN EFFECT UNTIL 215 AM FOR BLANCO...COMAL...
   BANDERA...BEXAR...MEDINA...ATASCOSA...BURNET...WILLIAMSON AND
   GUADALUPE COUNTIES...
...FLASH FLOOD WARNING IN EFFECT UNTIL 315 AM FOR EDWARDS...
   KERR...VAL VERDE...REAL...UVALDE...TRAVIS...HAYS AND KINNEY
   COUNTIES...

FLOOD WATCH FOR FLASH FLOODING IN EFFECT FOR ALL OF SOUTH CENTRAL
TEXAS AND THE HILL COUNTRY UNTIL 4 PM WEDNESDAY AFTERNOON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Burnet

When
November 17, 12:30 AM CST to 11:00 AM CST
Where
Burnet County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
30.788, -98.182 (the zone’s center; the record gives no point)

By late evening, the storms had spread into Travis, Williamson and Burnet Counties, with general rain totals of 1 to 2 inches in each of the counties. Highest amounts in Burnet County were near 4 inches in the western part of the county. FM1431, FM2147 and FM2341 were closed through mid-morning.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427963.